Alert archive / New York / Special Weather Statements in 2012

Special Weather Statement, NWS Albany, NY

October 20, 2012Rensselaer County, New York

NWS Albany, NY issued this special weather statement at Oct 20, 2012, 2:21 PM EDT for Rensselaer County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2012, 2:21 PM EDT (18:21 UTC)
Expired
Oct 20, 2012, 2:45 PM EDT
In force
24 min
Issued by
NWS Albany, NY

County Rensselaer County, NY

The radar

The Albany radar (KENX), 47 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WWUS81 KALY 201821
SPSALY

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
221 PM EDT SAT OCT 20 2012

NYZ041-049-050-052-053-084-201845-
SOUTHERN WASHINGTON NY-EASTERN SCHENECTADY NY-EASTERN ALBANY NY-
WESTERN RENSSELAER NY-SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
221 PM EDT SAT OCT 20 2012

...A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING ACROSS THE 
CAPITAL DISTRICT...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS CAPABLE OF PRODUCING 
HAIL UP TO AROUND HALF OF AN INCH...AND HEAVY RAIN WHICH WILL LEAD 
TO PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS.  THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CLIFTON PARK TO 
COLONIE...AND MOVING EAST AT 15 TO 20 MPH.

THUNDERSTORMS WILL BE NEAR...
COLONIE BY 225 PM EDT
LOUDONVILLE BY 235 PM EDT
MECHANICVILLE BY 240 PM EDT
COHOES...WATERFORD...GREEN ISLAND AND WATERVLIET BY 245 PM EDT

LAT...LON 4310 7345 4272 7362 4261 7403 4299 7386
TIME...MOT...LOC 1820Z 250DEG 14KT 4293 7378 4273 7387

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Oct 20, 1:32 PM EDT, 49 minutes earlier.

Area forecast discussion, Oct 20, 1:32 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
132 PM EDT SAT OCT 20 2012

.SYNOPSIS...
LOW PRESSURE OVER EASTERN CANADA WILL MOVE OFF TO THE NORTH AND
EAST TODAY AS AN UPPER LEVEL LOW MOVES OVER THE REGION. HIGH
PRESSURE WILL BEGIN TO BUILD IN ON SUNDAY AND SHOULD MAINTAIN
CONTROL OF OUR WEATHER INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FOG AND STRATUS HAS FINALLY BURNED OFF. ENJOYING SOME SUNSHINE
THIS MORNING...HOWEVER INCREASING CLOUD COVER ON THE WAY AS A SHORT
WAVE ROTATES ABOUT THE BASE OF THE UPPER LOW AS IT OVER ACROSS THE
GREAT LAKES. THIS ALONG WITH THE DAYTIME HEATING WILL HELP ISOLATED
TO SCATTERED SHOWERS TO DEVELOP MAINLY ACROSS THE HIGHER TERRAIN
TO THE NORTH AND WEST OF THE CAPITAL DISTRICT THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
THE UPPER LOW IS EXPECTED TO TRACK JUST NORTH OF THE ST LAWRENCE
SEAWAY TONIGHT. THIS TRACK WILL ALLOW FOR EVEN COOLER AIR TO
ADVECT INTO THE REGION OVERNIGHT. IN FACT...LAKE EFFECT SHOWERS
ARE EXPECTED DOWNWIND OF LAKE ONTARIO AS THOSE DELTA T/S CLIMB.
MESOSCALE MODELS AND EVEN THE GLOBAL MODELS ALL SUGGEST BANDS OF
LAKE CONVECTION TO IMPACT THE TUG HILL AND INTO PORTIONS OF THE
DACKS TONIGHT AND THIS IS WHERE WE WILL CONTINUE WITH THE CHC-SCT
POPS FOR RAIN SHOWERS. REMAINDER OF THE REGION WILL SEE A VARIABLE
SKY COVERAGE AS TEMPS DIP BACK INTO THE UPPER 30S AND LOWER 40S.

A RATHER BRISK DAY IS SETTING UP FOR SUNDAY AS A STRONG WESTERLY
FLOW EVOLVES WITH A TIGHT PRESSURE GRADIENT AND MIXING LAYER
HEIGHTS TAPPING INTO THE 30-40KTS JUST ABOVE THE SURFACE. WITH A
COOL CYCLONIC FLOW OVER THE REGION...CLOUDS WILL REDEVELOP WITH
THE BEST CONCENTRATION OF CLOUDS ACROSS THE TERRAIN ALONG WITH THE
CHANCE FOR ADDITIONAL SHOWERS. THE COMBINATION OF STRONG WESTERLY
WINDS WILL RESULT IN DOWNSLOPING CONDITIONS FOR THE MID HUDSON
VALLEY AND NW CT WHERE TEMPS WILL CLIMB INTO THE LOW-MID 60S...50S
ELSEWHERE.

CLOUDS WILL ERODE FROM SOUTHWEST TO NORTHEAST SUNDAY NIGHT AS OUR
REGION BREAKS GRIP FROM THE UPPER LOW INFLUENCES. HOWEVER...MODELS
CONTINUE TO SUGGEST A STRATUS DECK ACROSS NORTHERN NY THAT IMPACTS
THE LAKE GEORGE SARATOGA REGION...DACKS EXTENDING INTO SOUTHERN VT
WHERE WILL RETAIN A PTCLOUDY FORECAST AT THIS TIME. WINDS TOO WILL
RELAX AS WE DECOUPLE AS OVERNIGHT LOWS WILL BE A LITTLE COOLER
THAN SATURDAY NIGHT LOW TEMPERATURE FORECAST.

THE START OF THE NEW WORK WEEK APPEARS TO REMAIN QUIET WITH
TEMPERATURES CLIMBING BACK TO ABOVE SEASONABLE VALUES. A RIDGE OF
HIGH PRESSURE NOSES INTO THE REGION FROM THE OHIO VALLEY AND MID
ATLANTIC. HOWEVER...UPSTREAM BAROCLINICITY INCREASES WITH SOME
CLOUD COVER COMING OVER THE TOP OF THE RIDGE. THERE ARE EVEN SOME
HINTS OF SOME SHOWERS SNEAKING INTO THE NORTH COUNTRY.
HOWEVER...WITH CONFLUENCE EXPECTED IN THE MID
LEVELS...EXPECTATIONS ARE FOR OUR CWFA TO REMAIN DRY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
MUCH OF THE EXTENDED PERIOD WILL BE DOMINATED BY A DEVELOPING RIDGE
AT 500 HPA ACROSS THE EASTERN CONUS IN THE WAKE OF A DEPARTING UPPER
LOW OVER NEW ENGLAND. TOWARDS THE END OF THE PERIOD...A SHORTWAVE
TROUGH WILL BE APPROACHING FROM THE GREAT LAKES REGION.

A WEAK WAVE WILL PASS ACROSS THE TOP OF THE DEVELOPING RIDGE FOR
SOME POINT BETWEEN LATE MONDAY NIGHT AND TUESDAY NIGHT. THIS WILL
SPREAD A BATCH OF RAIN SHOWERS ACROSS THE REGION...ALTHOUGH THE
MODELS STILL DO NOT AGREE ON THE PLACEMENT OF THIS PRECIP. THE ECMWF
IS A LITTLE FURTHER SOUTH THAN THE GFS...SO WILL ONLY GO WITH CHC
POPS AT THIS TIME...AS IT/S POSSIBLE THAT SOME AREAS MAY EVEN WIND
UP STAYING DRY.

THE RISING HEIGHTS WILL PUSH A BOUNDARY ACROSS THE REGION AS A WARM
FRONT FOR WEDNESDAY INTO THURSDAY. BECAUSE OF THIS...WILL CONTINUE
TO MENTION SLIGHT CHC POPS FOR SHOWERS ACROSS THE REGION...ALTHOUGH
THE STRONGEST FORCING WILL REMAIN WELL TO OUR WEST...AS A DEVELOPING
STORM MOVES ACROSS THE PLAINS...TOWARDS THE GREAT LAKES AND SOUTHERN
CANADA. THE GFS IS MUCH STRONGER WITH THIS STORM THAN THE
ECMWF...AND THE MODELS ALSO DON/T AGREE ON THE EXACT TIMING. AT ANY
RATE...WITH JUST THE WEAK BOUNDARY IN PLACE...ANY SHOWERS WILL BE
FAIRLY ISOLD IN NATURE.

THIS STORM WILL LIFT TOWARDS HUDSON/S BAY...BUT WILL DRAG A COLD
FRONT TOWARDS OUR AREA TOWARDS THE END OF THE EXTENDED PERIOD. THIS
COULD BE ANYWHERE BETWEEN THURSDAY NIGHT AND SATURDAY...SO THE
FORECAST DURING THIS PERIOD IS RATHER LOW CONFIDENCE.

WITH THE WARMER TEMPS ALOFT...MAX TEMPS WILL BE WARMER THAN
NORMAL...WITH 60S FOR MUCH OF THE AREA FOR MAX TEMPS FOR THE ENTIRE
WEEK. MIN TEMPS WILL GENERALLY BE IN THE 40S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH THE REMAINDER OF THE AFTERNOON
AT ALL TAF SITES AS AN UPPER-LEVEL LOW ROTATES ACROSS THE EASTERN
GREAT LAKES.

SCATTERED TO BROKEN CUMULUS/STRATOCUMULUS FIELD WILL CONTINUE TO
OVERSPREAD THE TAF SITES THIS AFTERNOON...IN RESPONSE TO LARGE-SCALE
LIFT FROM A CLOSED UPPER-LEVEL LOW SITUATED ACROSS THE EASTERN GREAT
LAKES. WHILE CLOUDS WILL INCREASE THROUGH THE EARLY PORTION OF THE
AFTERNOON...CEILINGS WILL REMAIN VFR. SOME LAKE-ENHANCED SHOWERS MAY
DEVELOP ACROSS PORTIONS OF WESTERN NEW YORK...HOWEVER MODEL GUIDANCE
CONTINUES TO SUGGEST THAT THESE SHOWERS WILL REMAIN TOO FAR WEST TO
IMPACT ANY TAF SITES...ALTHOUGH CANNOT RULE OUT AN ISOLATED SHOWER
AT KALB OR KGFL. LIGHT AND VARIABLE WINDS OUT OF THE SOUTH/SOUTHWEST
WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE
OVERNIGHT HOURS.

TONIGHT...AS THE UPPER LOW ROTATES NORTHEAST ALONG THE ST. LAWRENCE
RIVER VALLEY...A SECONDARY JET MAX COUPLED WITH ANTICYCLONIC
VORTICITY ADVECTION ON THE BACKSIDE OF THE UPPER LOW WILL ALLOW FOR
BRIEF CLEARING DURING THE EARLY OVERNIGHT HOURS...BEFORE ANOTHER
IMPULSE ROTATING THROUGH THE BROAD CYCLONIC FLOW ALOFT BRINGS
SCATTERED STRATUS/STRATOCUMULUS BEFORE DAYBREAK. THIS STRATUS DECK
MAY LOWER TO HIGH-END MVFR AT KGFL AND KPSF...BUT WITH A STEADY
LIGHT SURFACE FLOW...DO NOT EXPECT FOG FORMATION OR SEVERE
VISIBILITY REDUCTIONS.

WINDS WILL BEGIN TO INCREASE IN RESPONSE TO A TIGHTENED PRESSURE
GRADIENT FOR THE DAY SUNDAY GENERALLY OUT OF THE WEST AT AROUND
10-15 KNOTS...WITH SOME GUSTS UP TO 20-25 KNOTS POSSIBLE.

OUTLOOK...
SUN-TUE...VFR. NO SIG WX.
WED-THU...VFR/MVFR...SLGT CHC -SHRA.

&&

.FIRE WEATHER...
AS MOST OF THE REGION EXPERIENCED A SOAKING RAIN...NO FIRE RELATED
CONCERNS AT THIS TIME.

&&

.HYDROLOGY...
AFTER 1 TO 4 INCHES OF RAIN THAT FELL ON FRIDAY...MOST OF THE
RIVER POINTS HAVE REMAINED BELOW FLOOD STAGE. LATEST REVIEW OF THE
HYDROGRAPHS ACROSS THE REGION REVEAL THOSE STAGES CONTINUE TO FALL
AS THIS TREND SHOULD CONTINUE. OUTSIDE OF SCATTERED SHOWERS...NO
ADDITIONAL HEAVY RAINFALL IS ANTICIPATED OVER THE NEXT 5 DAYS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA/BGM
NEAR TERM...IAA/BGM
SHORT TERM...BGM
LONG TERM...FRUGIS
AVIATION...IRL/IAA
FIRE WEATHER...BGM
HYDROLOGY...BGM/WASULA
Hazardous weather outlook, Oct 20, 4:15 AM EDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
415 AM EDT SAT OCT 20 2012

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-211100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
415 AM EDT SAT OCT 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 20, 1:55 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
155 PM EDT SAT OCT 20 2012

NYZ041-049-050-052-053-084-201815-
SOUTHERN WASHINGTON NY-EASTERN SCHENECTADY NY-EASTERN ALBANY NY-
WESTERN RENSSELAER NY-SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
155 PM EDT SAT OCT 20 2012

...A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING ACROSS THE
CAPITAL DISTRICT...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS CAPABLE OF PRODUCING
HAIL UP TO AROUND A HALF OF AN INCH...AND HEAVY RAIN.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BURNT HILLS TO NEAR
VOORHEESVILLE...AND MOVING NORTHEAST AT 15 TO 20 MPH.

THUNDERSTORMS WILL BE NEAR...
ROUND LAKE BY 200 PM EDT
VOORHEESVILLE AND CLIFTON PARK BY 205 PM EDT
GUILDERLAND BY 210 PM EDT
COLONIE...MECHANICVILLE...LATHAM AND LOUDONVILLE BY 215 PM EDT

LAT...LON 4311 7348 4264 7367 4259 7403 4276 7404
      4305 7389
TIME...MOT...LOC 1752Z 241DEG 15KT 4291 7382 4265 7401
Special weather statement, Oct 20, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
221 PM EDT SAT OCT 20 2012

NYZ041-049-050-052-053-084-201845-
SOUTHERN WASHINGTON NY-EASTERN SCHENECTADY NY-EASTERN ALBANY NY-
WESTERN RENSSELAER NY-SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
221 PM EDT SAT OCT 20 2012

...A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING ACROSS THE
CAPITAL DISTRICT...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS CAPABLE OF PRODUCING
HAIL UP TO AROUND HALF OF AN INCH...AND HEAVY RAIN WHICH WILL LEAD
TO PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CLIFTON PARK TO
COLONIE...AND MOVING EAST AT 15 TO 20 MPH.

THUNDERSTORMS WILL BE NEAR...
COLONIE BY 225 PM EDT
LOUDONVILLE BY 235 PM EDT
MECHANICVILLE BY 240 PM EDT
COHOES...WATERFORD...GREEN ISLAND AND WATERVLIET BY 245 PM EDT

LAT...LON 4310 7345 4272 7362 4261 7403 4299 7386
TIME...MOT...LOC 1820Z 250DEG 14KT 4293 7378 4273 7387

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 1:04 AM EDTSpecial Weather StatementALYWarren26 min
Oct 20, 1:55 PM EDTSpecial Weather StatementALYSchenectady20 min
Oct 20, 2:48 PM EDTSpecial Weather StatementALYSaratoga42 min
Oct 20, 3:07 PM EDTSpecial Weather StatementALYRensselaer23 min
Oct 20, 3:27 PM EDTSpecial Weather StatementALYWashington33 min

Nearby

Special Weather Statements in New York, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.